Washington, 2012

Winter Weather in Washington, December 17 to 25, 2012

December 17 to 25, 2012 · NWS OTX · 1 event in 1 county or zone

Several rounds of heavy snow fell across the East Slopes of the Washington Cascades between December 16th and the 24th. The most significant accumulations occurred with two storm systems; one which moved through the region during the 16th and 17th and second during the 19th and 20th.

The toll

Deaths
2
Injuries
10
Property damage
$5.6 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Several rounds of heavy snow fell across the East Slopes of the Washington Cascades between December 16th and the 24th. The most significant accumulations occurred with two storm systems; one which moved through the region during the 16th and 17th and second during the 19th and 20th. These storm systems were addressed in Episodes 69455 and 70424. Additionally, a Puget Sound Convergence Zone materialized on the afternoon of the 17th dumping an additional foot of snow over the Lake Wenatchee and Plain areas. Over the seven day period, cumulative snow amounts were as followed: Plain 39.1 inches, Winthrop 28.3 inches, Mazama 36.7 inches, and Holden Village 49.6 inches. The weight of the snow combined with gusty winds on the 17th resulted in several downed trees. As snow continued to fall over the next few days, the weight of the snow brought down hundreds of trees which sporadically fell from the 17th through the 24th. County officials and utility companies were overwhelmed by the amount of power line damage and tree removal necessary and were forced to delay cleanup and repair operations because of unsafe conditions. The hundreds of downed trees resulted in 3800 power outages, road closures, damage to vehicles, buildings, and utility infrastructure. Several trees fell on moving cars resulting in at least nine injuries and two deaths. A majority of the problems occurred within the communities of Lake Wenatchee, Plain, Leavenworth, and along Highway 2 between Leavenworth and Stevens Pass. It is not uncommon for these locations to experience several days of heavy snow. What made this event unusual was a combination of factors. Most important was the temperatures over the entire period which ranged between 28 and 33 Fahrenheit. Thermal profiles in this range allowed the snow to efficiently stick to the trees. Secondly, the area never experienced a deep freeze prior to the event. The unfrozen ground was uanble to hold the trees in place and left the trees vulnerable to snow loading. Lastly, the combination of the first storm system and local convergence zone brought over two feet of snow within the first 24 to 48 hours followed by an additional foot over the next few days and the lack of winds following the 17th brought no means to blow the snow off the trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 16, 9:43 PM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Dec 16, 9:43 PM PST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
943 PM PST Sun Dec 16 2012

.SYNOPSIS...
Another strong winter storm is expected tonight into Monday and
will bring widespread moderate to heavy snowfall to much of the
region. The highest accumulations will occur north of Highway 2.
Windy conditions will also develop Monday afternoon and evening.
Unsettled conditions with more snow storms will continue through
the week with cooler than normal temperatures.

&&

.DISCUSSION...
intense and deep surface low passes in west to east path in very
close proximity near the Southern British Columbia border in a
manner that is a critical weather pattern suggesting the necessity
of putting a high wind warning in those zones for Monday.
Otherwise as earlier shifts have noted the snow level will be a
complex forecast for tonight especially south of I-90 as the
significant warm air advection via the southerly flow going into
the above discussed surface low adds nuisance. North of I-90 it is
likely to be less problematic as the terrain makes it more
difficult to warm up the valleys. Some snow amounts have been
adjusted to better represent lower elevation accumulations,
especially those in the East Slopes of the North Cascades and
there is even more uncertainty for Spokane area amount snowfall
accumulation as there is more recent guidance which suggests
going with higher snow amounts. An example of the changes that
occurred by adjusting the snow levels and accumulation based on
low level temps KCOE now has 6 inches accumulation overnight into
Monday in forecast while earlier it had 4 inches. I not this to
impress the uncertainty that exists with these snow amount total
forecasts for overnight and Monday. /Pelatti

&&

.AVIATION...
06Z TAFS: Jet stream in close proximity along with a deep and
intense surface low passing through the region allows for the
mention of low level wind shear in a number of TAFs tonight
and early Monday morning. Eventually lower level winds increase
and the wind shear is no longer mentioned but very strong and
gusty winds are from roughly 12Z Monday through near 02Z Tuesday.
Otherwise precipitation mostly in the form of snow north of
I-90 and rain or a rain/snow mixture south of it from now
through 00Z Tuesday which could keep LIFR ceilings and
visibilities lingering until the lee side rain shadow off the
cascades results in significant improvement for most locations
after 00Z Tuesday. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        31  37  24  29  18  29 / 100  70  10  30  20  50
Coeur d'Alene  30  37  25  31  19  29 / 100  90  30  40  20  40
Pullman        32  39  27  31  22  31 / 100  50  10  40  30  30
Lewiston       38  43  30  36  24  36 / 100  30  10  30  20  30
Colville       31  36  21  29  21  31 / 100 100  20  40  20  70
Sandpoint      30  35  26  30  20  29 / 100 100  70  60  20  50
Kellogg        28  34  25  28  19  27 / 100 100  60  70  30  30
Moses Lake     31  37  25  30  21  32 /  50  20  10  20  10  60
Wenatchee      30  38  22  31  22  31 /  40  10  10  20  10  60
Omak           28  33  16  27  16  29 /  90  80  10  30  20  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Monday for Central Panhandle
     Mountains-Northern Panhandle.

     High Wind Warning from 4 AM to 6 PM PST Monday for Idaho Palouse.

     Winter Storm Warning until 6 AM PST Monday for Coeur d'Alene
     Area.

     Wind Advisory from 4 AM to 6 PM PST Monday for Coeur d'Alene
     Area-Lewis and Southern Nez Perce Counties-Lewiston Area.

WA...Winter Storm Warning until 4 PM PST Monday for Northeast
     Mountains-Okanogan Highlands.

     Winter Weather Advisory until 4 PM PST Monday for Northeast Blue
     Mountains.

     High Wind Warning from 4 AM to 6 PM PST Monday for Lower
     Garfield and Asotin Counties-Upper Columbia Basin-
     Washington Palouse.

     Winter Storm Warning until 6 AM PST Monday for Okanogan Valley-
     Spokane Area-Upper Columbia Basin-Waterville Plateau-
     Wenatchee Area.

     Wind Advisory from 4 AM to 6 PM PST Monday for Moses Lake Area-
     Spokane Area.

     Winter Storm Warning until Noon PST Monday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Dec 16, 3:42 PM PST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
342 PM PST SUN DEC 16 2012

IDZ001>004-WAZ037-038-041>044-172345-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
342 PM PST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR HEAVY SNOW
ACCUMULATIONS ALONG AND NORTH OF HIGHWAY 2 TONIGHT THROUGH MONDAY
MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL CONTINUE INTO MONDAY AFTERNOON ACROSS THE IDAHO
PANHANDLE AND NORTHERN MOUNTAINS OF WASHINGTON. HAZARDOUS TRAVEL
CONDITIONS ARE ANTICIPATED. ADDITIONALLY WINDY CONDITIONS
WITH WIND MOSTLY FROM THE SOUTHWEST WILL ADD NUISANCE TO THE ANY
COMMUTE ON MONDAY.

MORE WINTER STORM SYSTEMS ARE POSSIBLE THROUGH THE WEEK. MODELS
SUGGEST ANOTHER STRONG STORM SYSTEM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY WITH THE POTENTIAL TO BRING MORE HEAVY SNOW TO THE
REGION. YET ANOTHER POTENTIAL WINTER STORM MAY ARRIVE ON OR ABOUT
NEXT SATURDAY. PRECISE TIMING AND SEVERITY OF THESE STORMS IS
UNCERTAIN AT THIS TIME...BUT CONFIDENCE IS HIGH FOR A VERY
UNSETTLED AND WINTER-LIKE WEATHER PATTERN THROUGH THE WEEK.

IDZ026-027-WAZ031>036-172345-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
342 PM PST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS MAINLY ABOVE 3000 FEET STARTING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG WINTER STORM WILL BRING THE POTENTIAL FOR MODERATE SNOW
ACCUMULATIONS MAINLY ABOVE 3000 FEET ON MONDAY MORNING. AFTER
PRECIPITATION DECREASES MONDAY MORNING...THE MAIN IMPACTS FROM
THIS STORM WILL BE THE POTENTIAL FOR DAMAGING WIND GUSTS ON THE
ORDER OF 40 TO 6O MPH ACROSS THE BLUE MOUNTAINS...PALOUSE...WEST
PLAINS AND HIGHER BENCHES SURROUNDING THE L-C VALLEY.

MORE WINTER STORM SYSTEMS ARE POSSIBLE THROUGH THE WEEK. MODELS
SUGGEST ANOTHER STRONG STORM SYSTEM IS POSSIBLE WEDNESDAY NIGHT
AND THURSDAY WITH THE POTENTIAL TO BRING MORE HEAVY SNOW TO THE
REGION...ESPECIALLY NORTH OF INTERSTATE 90. YET ANOTHER POTENTIAL
WINTER STORM MAY ARRIVE ON OR ABOUT NEXT SATURDAY. PRECISE TIMING
AND SEVERITY OF THESE STORMS IS UNCERTAIN AT THIS TIME...BUT
CONFIDENCE IS HIGH FOR A VERY UNSETTLED AND WINTER-LIKE WEATHER
PATTERN THROUGH THE WEEK.

In the hours before

Local storm report, Dec 16, 8:12 PM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
812 PM PST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     SNOW             1 S LEAVENWORTH         47.58N 120.66W
12/16/2012  M6.0 INCH        CHELAN             WA   TRAINED SPOTTER

            6 INCHES SNOW ACCUMULATION IN 3 HOURS BETWEEN 5-8 PM PST.
            ELEVATION 1200 FT MSL.

&&

PELATTI
Local storm report, Dec 16, 8:51 PM PST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
851 PM PST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     SNOW             1 S LEAVENWORTH         47.58N 120.66W
12/16/2012  M6.0 INCH        CHELAN             WA   TRAINED SPOTTER

            6 INCHES SNOW ACCUMULATION IN 3 HOURS BETWEEN 5-8 PM PST.
            ELEVATION 1200 FT MSL.

0845 PM     HEAVY SNOW       1 SW ENTIAT             47.66N 120.23W
12/16/2012  M5.0 INCH        CHELAN             WA   TRAINED SPOTTER

            HEAVY SNOW STILL FALLING. SNOW TOTAL FROM 430PM THROUGH
            845PM.

0845 PM     HEAVY SNOW       1 WNW ENTIAT            47.68N 120.24W
12/16/2012  M6.0 INCH        CHELAN             WA   TRAINED SPOTTER

            HEAVY SNOW STILL FALLING. TEMPERATURE 30F. ESTIMATED THE
            SNOW FELL OVER A 3-4 HOUR PERIOD.

0845 PM     HEAVY SNOW       NW PLAIN                47.76N 120.65W
12/16/2012  M6.0 INCH        CHELAN             WA   TRAINED SPOTTER

            6.0 INCHES OF NEW SNOW OVER THE LAST 4.5 HRS. STILL
            SNOWING HARD. COCORAHS REPORT

&&

SBODNAR
Local storm report, Dec 16, 9:56 PM PST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
956 PM PST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY SNOW       1 WNW ENTIAT            47.68N 120.24W
12/16/2012  M8.0 INCH        CHELAN             WA   TRAINED SPOTTER

            HEAVY SNOW STILL FALLING. TEMPERATURE 30F. ESTIMATED THE
            SNOW FELL FROM 5PM THROUGH 945PM

&&

SBODNAR

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, East Slopes Northern Cascades

When
December 17, 12:00 AM PST to December 25, 4:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 10 indirect
Property damage
$5.6 million
Reported by
Emergency Manager

Roads that were closed due to downed trees included: Cedar Brae, River Road, Shugart Flats, Chiwawa Loop, Baraburn, Cottonwood, and Highway 2 along a 35 mile stretch between Stevens Pass and Leavenworth. The highway is one of two primary east-west routes through the mountains open during the winter. About 7,000 to 10,000 drivers cross Stevens Pass during the Christmas holiday. The 3800 power outages affected the following communities: Plain, Lake Wenatchee, Leavenworth, Mary Canyon, Little Chumstick, Coles's Corner, Kahler Glen, and Fish Lake. The worst hit locations experienced outages in excess of five days. Damage costs included 4.6 million dollars from Chelan County PUD, 218 thousand for Chelan County Public Works, and estimated costs for at least fifty houses or cabins damaged and four vehicles. On December 19th, a tree struck a pickup truck traveling on Chiwawa Loop Road injuring the driver. On December 21st, a tree struck a car on Highway two thirteen miles east of Stevens Pass killing two adults and injuring four passengers in the SUV. Two of the four injuries were listed as serious and critical. On the evening of December 22nd, a 2005 Audi slammed into a newly fallen tree while traveling on Highway 2 roughly 22 miles west of Leavenworth. All five people inside the vehicle were injured, some seriously.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, East Slopes Northern Cascades2012-12-2158MaleVehicle/Towed TrailerIndirect
Winter Weather, East Slopes Northern Cascades2012-12-2156FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423421.